Winter Weather, McHenry
- When
- February 7, 2:00 AM CST to 7:00 AM CST
- Where
- McHenry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.324, -88.452 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle developed across portions of northeast Illinois during the early morning of February 7th. The precipitation transitioned to flurries and very light snow after sunrise.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Light freezing rain and freezing drizzle developed across portions of northeast Illinois during the early morning of February 7th. The precipitation transitioned to flurries and very light snow after sunrise. Waukegan Airport measured 0.03 inches of ice accumulation and Chicago Executive Airport measured 0.02 inches of ice accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 6, 11:17 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1117 PM CST Sun Feb 6 2022 .UPDATE... Issued at 711 PM CST Sun Feb 6 2022 As had been detailed in previous short term discussions, the already low chance for spotty precip in the area tonight is looking even less likely. 00z DVN RAOB shows a very thin moist layer, which was sampling the 1000-2000 ft AGL cloud base narrow stratus deck seen on nighttime microphysics RGB. As such, for most of the area, as this post cold fro-pa stratus translates overhead this evening into the overnight, looking a very minimal chance for any light precip. Can't completely rule out flurries, but that would be it. Checking out regional radar mosaic, there are some light returns across western Wisconsin in the LaCrosse CWA to the Dells. Leading edge observations in that area and character of the light radar returns suggest a very small patchy of freezing drizzle may be occurring where saturation depth does not reach up to or above -10C. This is closely followed by stronger returns and obs of light snow. Trajectory of this light precip would primarily remain north of the IL/WI state line and then out over southern Lake Michigan. With a very small chance that this clips the state line area, in the grid updates, kept a slight chance for brief freezing drizzle along with a slight chance for flurries. Similar could be the case for far northwest Indiana, in that low but better chance looks to be into southwest Michigan and north central Indiana, but maintained slight freezing drizzle/flurries mention later overnight into the pre-dawn hours for northeast Porter County. With an increasingly slight chance for any freezing drizzle and likelihood it would be quite brief *if* it occurred, not anticipating any travel impacts tonight. Otherwise, colder air filtering in behind the front will set the stage for a chilly start to the work week. A compact short-wave may bring a localized chance for light snow or flurries on Monday night. Castro && .SHORT TERM... Issued at 240 PM657 CST Sun Feb 6 2022 Through Monday night... The main concern in the short term period is the chance for a mix of flurries and light drizzle with the passage of a cold front tonight. Forecast soundings have trended toward drier profiles overall and a more shallow saturated layer just above the surface to around 4,000 feet with temperatures in that layer around -10 C at the onset time of the precipitation. This does support a potential for light freezing drizzle mixed with poor-quality snow grains at least initially before a transition to mostly all flurries as the profile cools in the cold air behind the front. Due to the uncertainty in exactly how deep the saturation layer will get, I have opted not to make any changes to the previous forecast with a slight (less than 20%) chance for a mix of freezing drizzle and flurries starting late this evening through daybreak Monday morning. Given the expected amount of dry air, no accumulation is expected with the precipitation. Aside from the chance of a wintry mix, the cold front will continue to increase our cloud cover this afternoon. Skies will remain mostly cloudy through the night tonight with gradual clearing through the day on Monday. Winds will also be turning from the south-southwest to the northwest as the front passes tonight with speeds around 10 to 15 mph. Temperatures will be chilly for the remainder of the short term period with highs only reaching the lower 20s Monday afternoon with lows in the lower teens and single digits Monday night. Yack && .LONG TERM... Issued at 205 PM CST Sun Feb 6 2022 Tuesday through Sunday... Northwest flow pattern expected to persist through the long term with a pair of clippers forecast to affect the area. The first will track well north of the area midweek with warm air advection in advance of this wave supporting our brief thaw Tuesday. Cold front looks to sweep across the area Tuesday night, but moisture starved with little to no impactful weather with that front. A secondary cold front and associated shortwave trough will dig into the western Great Lakes later Wednesday into Wednesday night. In addition to a notch colder air mass, guidance also suggests that perhaps some flurries could follow the passage of the second front Wednesday evening. Next system is another northern stream shortwave digging south into the upper Great Lakes later Thursday night into Friday. The surface low is currently progged to track well north of the area across the upper Great Lakes, but a north-south oriented warm front extending south from this low looks to sweep area Friday. Strong warm air advection/isentropic ascent could compensate for the lack of moisture to allow for some snow ahead of the warm front, possibly transitioning to rain before ending. Strong southwest winds in the warm sector of the cyclone should result in a brief warm up Friday/Friday evening, before an equally impressively strong cold front sends temps plummeting later Friday night into the weekend. Could be some snow showers in the steep low level lapse rates/cold air advection regime Friday night. Next weekend looks cold, but the indications are that another quick rebound in temps could be in the offing Sunday night into early next week. - Izzi && .AVIATION... For the 06Z TAFs... Points of interest for the Chicago area TAFs are: * MVFR ceilings through 11Z-14Z, with a brief window of IFR early overnight * A chance of brief, light freezing drizzle through 08Z and of flurries 08Z-10Z A cold front is just passing the Chicago airports at 05Z. Immediately behind the front, MVFR ceilings are spreading into the area. There is also a small area of developing IFR ceilings in the western and northwestern Chicago metro that are now more likely to move over ORD and MDW through 08Z or so. Light radar returns within this indicate there is at least some virga and maybe light drizzle reaching the ground. Confidence is high that if this occurs at Chicago area airports it will be brief and light, and likely of very limited to no impact. Behind this potential window of drizzle, there could be brief flurries and these would end prior to daybreak. Ceilings may lift to 3,000-4,000 ft before scattering and clearing Monday morning. Northwest winds on Monday will gradually ease and turn westerly into the evening. A quick-moving upper level disturbance Monday night could bring flurries to the region, but too low of amplitude feature to have much confidence with at this time. Winds on Monday night will become light with a surface ridge passage, and back to southerly by Tuesday morning. MTF && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 226 PM CST Sun Feb 6 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-072030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 226 PM CST Sun Feb 6 2022 /326 PM EST Sun Feb 6 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Ice Accumulation Risk. DISCUSSION... There is a slight chance that there could be a brief period of a light mix of snow and freezing drizzle. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-072030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 226 PM CST Sun Feb 6 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thursday... Hazardous conditions for small craft are likely. Saturday... Limited Freezing Spray Risk. - Izzi Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 158 AM CST Mon Feb 7 2022 ILZ004>006-103-071100- Boone-McHenry-Lake IL-Northern Cook- Including the cities of Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Evanston, Des Plaines, Schaumburg, Palatine, and Northbrook 158 AM CST Mon Feb 7 2022 ...Slippery Conditions Possible Early this Morning... Light freezing drizzle mixed with snow will move across far northeast Illinois through 5 AM CST. A thin glaze of ice may develop on primarily untreated and elevated surfaces, including bridges and overpasses. If traveling early this morning, remain alert for changing road conditions and allow extra time to reach your destination. Kluber
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009277, 1009279, 1009282.